Kentucky, 2022

Flash Flooding in Kentucky, July 27, 2022

July 27, 2022 · NWS JKL · 2 events in 1 county or zone

Another round of heavy rain showers impacted portions of eastern Kentucky during the early morning hours of July 27th, thanks to a lingering and weakening stationary boundary across the region and a strong flow of moisture advection on the heals of SW flow. Several of these heavy rain producers went across portions of Pike County, leading to two reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Another round of heavy rain showers impacted portions of eastern Kentucky during the early morning hours of July 27th, thanks to a lingering and weakening stationary boundary across the region and a strong flow of moisture advection on the heals of SW flow. Several of these heavy rain producers went across portions of Pike County, leading to two reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 5:00 AM EST, 19 minutes earlier.

Area forecast discussion, Jul 27, 5:00 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
600 AM EDT Wed Jul 27 2022

.SHORT TERM...(Today through Thursday)
Issued at 455 AM EDT WED JUL 27 2022

The latest analysis highlights a wave of scattered showers and
embedded thunderstorms early this morning, with CAMs suggesting this
activity to pick up through the morning and into the day. With that
said, CAMs are really struggling and a bit all over with where the
better axes of rainfall will occur. The surface boundary that
brought waves of activity so far this week remains aligned across
the northern tier of the CWA and west through Central and Western
Kentucky. Soundings identify long and skinny cape, high PWATs
(around 2") and high freezing levels. This, in combination with
nearly parallel mean flow to the aforementioned boundary, will allow
for very efficient rain makers again today. With heavy rainfall seen
across the northern half of the CWA yesterday, repeated and
persistent activity could create additional problems through the day
for Eastern Kentucky once again. The latest mesoanalysis highlights
a bulls eye of over 2" PWATs and deep moisture convergence across
Central Kentucky this morning. A 30kt LLJ is also apparent on the
latest RAP analysis. This is all co-located with 1000 J/kg of MUCAPE
and is expected to shift east through the morning. HREF 1-hour
rainfall rates indicate periods of greater than 1 inch being
possible at times through today as well. Activity should begin to
dwindle this evening and early overnight, before the upper level
pattern begins to evolve some.

A closed low over Southern Ontario will be embedded within a
deepening trough. Heights are expected to fall overnight tonight and
into Thursday, as a secondary front approaches the area from the
northwest. This will bring renewed development into the day
Thursday, with flash flooding and high waters remaining a concern.
This is especially so for locations that have already seen heavy
rainfall. Anticipate the flood watch to be extended through
Thursday, but given the lower confidence in where this better axes
sets up have forgone doing so in this package. With a better signal
along and ahead of the approaching front, anticipate temperatures to
be cooler Thursday, topping out in the lower 80s, while today
finding the low and mid 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 600 AM EDT WED JUL 27 2022

We will continue to be near the southern edge of the prevailing
westerlies aloft as the period starts. A large closed upper low will
be centered over Ontario. The northern edge of the tropical regime
interacting with the mid latitude system will result in deep
moisture and precipitable water still around 2 inches. Residual
surface boundaries may still be in the area, but their exact layout
looks uncertain. A better defined cold front will approach from the
northwest on Thursday night, and slowly pass through on Friday and
Friday night. This will be supported by a shortwave trough rotating
around the aforementioned upper low as it creeps eastward.
Additional showers and thunderstorms are forecast until the front
passes and the deep moisture is suppressed southward. By Friday
night, it looks like most of the precipitation will be settling to
our south (at least temporarily). Up until then, locally heavy
rainfall will be possible.

Drier air will try to move in behind the front, with our northern
counties having the biggest impact from this early in the weekend.
With the upper level low supporting the front departing through
Quebec, the front will lose momentum and stall across the Deep
South, in close enough proximity that a few showers/thunderstorms
could persist in our southern counties even on Saturday. Stronger
flow aloft will retreat to the north when the upper low departs. As
this happens, what's left of the surface front will head back north
and bring a return to a more tropical atmosphere. Along with this,
we'll see an increased potential for showers and thunderstorms early
in the new week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 156 AM EDT WED JUL 27 2022

Another round of showers and embedded storms are beginning to
develop across the center of the forecast area. CAMs indicate this
will continue and expand through the morning, which could impact
JKL, SYM, and SJS with briefly lower ceilings and visibilities
through this time and into the day Wednesday. Valley fog could also
impact SME in the pre dawn hours, reducing visibilities for a couple
of hours. Given the low confidence in when and where showers/ storms
set up, have included VCTS for now. VFR will prevail for most to
begin the period, with the exception of SYM, where lower ceilings
start this site in MVFR and continue through the morning. Winds will
generally be light and variable tonight, picking up out of the
southwest Wednesday at less than 10 kts. Any nearby or direct hit
storms could bring briefly erratic and gusty winds through the
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...RAY
LONG TERM...HAL
AVIATION...BB
Hazardous weather outlook, Jul 27, 3:49 AM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
449 AM EDT Wed Jul 27 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
449 AM EDT Wed Jul 27 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will affect much of the area, as a frontal boundary
oscillates north and south across Eastern Kentucky. Thunderstorms
will be persistent in some locations, potentially resulting in
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday and Thursday
night. They should become less numerous on Friday, but will still
be possible at times through Tuesday. Heavy rainfall may occur,
especially Thursday and Thursday night, which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any issues with flooding or high
water.

BB/HAL

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
July 27, 5:19 AM EST
Where
Pike County, 0.86 mi E of Edgewater Mine to 0.91 mi E of Edgewater Mine
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.278, -82.454

Pike County Dispatch reported that Ashcamp Road was closed at the 10000 block due to high water.

Flash Flood, Pike

When
July 27, 6:07 AM EST to 8:00 AM EST
Where
Pike County, 0.59 mi NNE of Wales to 0.59 mi N of Wales
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.338, -82.646

Pike County dispatch reported that Indian Creek Road past Sunny Fork was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048103, 1048101.